Skip to main content
×
×
Home

Relapse in Chronic Schizophrenics following Abrupt Withdrawal of Tranquilizing Medication

  • Robert F. Prien (a1), Jonathan O. Cole (a2) and Naomi F. Belkin§ (a3)
Extract

Physicians are often faced with the problem of determining whether long-stay schizophrenics require continuous treatment with tranquillizers. Prolonged ingestion of ataractics has both physical and economic disadvantages. Recent reports on oculo-cutaneous changes (3, 13, 20, 27, 28), persistent dyskinesia (6, 18) and sudden deaths (16, 25) have focused attention on the potential dangers of prolonged use of tranquillizing medication. On the other hand, discontinuation of medication may lead to recurrence of acute psychotic behaviour. The literature on drug withdrawal provides no solution to the dilemma. The results from drug discontinuation studies are complex and contradictory. Some investigators report extremely high relapse rates while others report little deterioration even when drugs are withdrawn for long periods of time. A brief review of the literature will give some indication of the contradictory nature of results.

Copyright
References
Hide All
1. Barrett, W. W., Ellsworth, R. B., Clark, L. D., and Enniss, J. (1957). “Study of the differential behavioral effects of reserpine, chlorpromazine and a combination of these drugs in chronic schizophrenics.” Dis. new. Syst., 18, 209215.
2. Blackburn, H., and Allen, J. (1961). “Behavioral effects of interrupting and resuming tranquilizing medication among schizophrenics.” J. nerv. ment. Dis., 133, 303307.
3. Bock, R., and Swain, J. (1962). “Ophthalmological findings in patients on long-term chlorpromazine therapy.” Amer. J. Ophthal., 56, 808810.
4. Brooks, G. W. (1959). “Withdrawal from neuroleptic drugs.” Amer. J. Psychiat., 115, 931932.
5. Caffey, E. M., Diamond, L. S., Frank, T. V., Grasberger, J. G., Herman, L., Klett, C. J., and Rothstein, G. (1964). “Discontinuation or reduction of chemotherapy in chronic schizophrenics.” J. chron. Dis., 17, 347358.
6. Crane, G., and Paulson, G. (1967). “Involuntary movements in a sample of chronic mental patients and their relation to the treatment with neuroleptics.” Int. J. Neuropsychiat., 3, 286291.
7. Denber, H. D., and Bird, E. G. (1955). “Chlorpromazine in the treatment of mental illness. II. side effects and relapse rates.” Amer. J. Psychiat., 112, 465468.
8. Diamond, L. S., and Marks, J. D. (1960). “Discontinuance of tranquilizers among chronic schizophrenic patients receiving maintenance dosage.” J. nerv. ment. Dis., 131, 247251.
9. Freeman, L. S., and Alson, E. (1962). “Prolonged withdrawal of chlorpromazine in chronic patients.” Dis. nerv. Syst., 23, 522525.
10. Garfield, S., Gershon, S., Sletten, I., Neubauer, H., and Ferrel, E. (1966). “Withdrawal of ataractic medication in schizophrenic patients.” Ibid., 27, 321325.
11. Goldsmith, J., and Drye, R. (1963). “Milieu as a variable in clinical drug research.” Ibid., 24, 742745.
12. Good, W. W., Sterling, M., and Holzman, W. H. (1958). “Termination of chlorpromazine with schizophrenic patients.” Amer. J. Psychiat., 115, 443448.
13. Greiner, A. C., and Nicolson, G. A. (1964). “Pigment deposition in viscera associated with prolonged chlorpromazine therapy.” Canad. med. Ass. J., 91, 627635.
14. Hamilton, M., Hordern, A., Waldrop, F. N., and Lofft, J. (1963). “A controlled trial on the value of prochlorperazine, trifluoperazine and intensive group treatment.” Brit. J. Psychiat., 109, 510522.
15. Hamilton, M., Smith, A. L., Lapidus, H. E., and Cadogen, E. P. (1960). “A controlled trial of thiopropazate dihydrochloride, chlorpromazine and occupational therapy in chronic schizophrenics.” J. ment. Sci., 106, 4055.
16. Hollister, L. E., and Kosek, J. G. (1965). “Sudden death during treatment with phenothiazine derivatives.” J. Amer. med. Ass., 192, 10351038.
17. Hughes, J. S., and Little, J. G. (1967). “An appraisal of the continuing practice of prescribing tranquillizing drugs for long-stay psychiatric patients.” Brit. J. Psychiat., 113, 867873.
18. Hunter, R., Earl, G. J., and Thornicroft, S. (1964). “An apparently irreversible syndrome of abnormal movements following phenothiazine medication.” Proc. Roy. Soc. Med., 57, 758762.
19. Judah, L. N., Josephs, Z. M., and Murphee, O. D. (1961). “Results of simultaneous withdrawal of ataraxics in 500 chronic psychotic patients.” Amer. J. Psychiat., 118, 156158.
20. Maroolis, L., and Goble, J. (1965). “Lenticular opacities with prolonged phenothiazine therapy.” J. Amer. med. Ass., 193, 9597.
21. Meszaros, A. F., and Gallagher, D. L. (1958). “Measuring indirect effects of treatment on chronic wards.” Dis. new. Syst., 19, 167172.
22. Olson, G. W., and Peterson, D. B. (1960). “Sudden removal of tranquilizing drugs from chronic psychiatric patients.” J. nerv. ment. Dis., 131, 252255.
23. Prien, R. F., and Cole, J. O. (1968). “High dose chlorpromazine therapy in chronic schizophrenia.” Arch. gen. Psychiat., 18, 4, 482495.
24. Rathod, N. H. (1958). “Tranquillizers and patients∗∗∗’ environment.” Lancet, i, 611613.
25. Richardson, H. L., Graupner, K. I., and Richardson, M. E. (1966). “Intramyocardial lesions in patients dying suddenly and unexpectedly.” J. Amer. med. Ass., 195, 254260.
26. Rothstein, C. (1960). “An evaluation of the effects of discontinuation of chlorpromazine.” New Eng. J. Med., 262, 6769.
27. Siddall, J. (1965). “The ocular toxic findings with prolonged and high dosage chlorpromazine intake.” Amer. med. Ass., Arch. Ophthal., 74, 460464.
28. Wetterholm, D., Snow, H., and Winter, F. (1965). “A clinical study of pigmentary change in cornea and lens in chronic chlorpromazine therapy.” Ibid., 74, 5556.
29. Whitaker, C. B., and Hoy, R. M. (1963). “Withdrawal of perphenazine in chronic schizophrenia.” Brit. J. Psychiat., 109, 422427.
30. Winkleman, N. M. (1957). “An appraisal of chlorpromazine.” Amer. J. Psychiat., 113, 961.
31. Zeller, W. W. (1956). “Use of chlorpromazine and reserpine in the treatment of emotional disorders.” J. Amer. med. Ass., 160, 179185.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The British Journal of Psychiatry
  • ISSN: 0007-1250
  • EISSN: 1472-1465
  • URL: /core/journals/the-british-journal-of-psychiatry
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed

Relapse in Chronic Schizophrenics following Abrupt Withdrawal of Tranquilizing Medication

  • Robert F. Prien (a1), Jonathan O. Cole (a2) and Naomi F. Belkin§ (a3)
Submit a response

eLetters

No eLetters have been published for this article.

×

Reply to: Submit a response


Your details


Conflicting interests

Do you have any conflicting interests? *